It’s summertime and it’s hot! You want to wear sleeveless shirts and bathing suits but you are self-conscious - there are these little bumps all over the back of your arms. You settle for a short sleeve shirt and avoid spending much time at the pool or the beach because it is better than being embarrassed. Those little bumps may be keratosis pilaris, a common, benign skin condition called keratosis pilaris.
Symptoms of Keratosis
Pilaris Keratosis pilaris is a skin condition which causes small bumps on the back of your upper arms and on thighs and buttocks. The bumps are usually skin-colored or white but can be red. They do not normally hurt or itch. It can resemble acne or may look like rough patches of skin, similar to sandpaper. It can sometimes appear on the face and, when it does, is often mistaken for acne.
Keratosis pilaris tends to run in families. It occurs because of a build-up of keratin in your hir follicles. Keratin is a protein that protects your skin from infection, however, it can sometimes cause a plug in the hair follicles, which stops the hair shaft from reaching your skin’s surface. This can cause inflammation and bumps on the skin.
Dry skin tends to make this condition worsen and it can occur with other skin conditions, such as ichthyosis vulgaris or atopic dermatitis.
Keratosis pilaris is an uncurable skin condition, however, it does sometimes improve as you age. Topical treatments work to soften the keratin deposits. Some options include:
Exfoliants - medicated creams with contain alpha-hydroxy, lactic or salicyclic acid or urea help to moisturize skin, soften dry skin and loosen and remove dead skin cells. Some exfoliant creams available over-the-counter may help. If not, you may require one that is prescribed by your doctor. They can cause redness, stinging and skin irritation
Corticosteroids - these creams help reduce swelling and suppress the immune system. Some over-the-counter creams, such as hydrocortisone, may help and can be used on the face. Prescription corticosteroids should only be used temporarily as you may develop side-effects from absorbing the medication. They can cause burning, itching and skin irritation.
Retinoids - these creams help to promote cell turnover and prevent plugging of the hair follicles. Retinoids can cause skin irritation, extreme drying of the skin, redness or peeling. Because this condition is uncurable, these medications may help temporarily, however, once you stop using them, the bumps may return.
If you try over-the-counter creams but do not see any improvement, contact your doctor. He or she may prescribe a stronger medicated cream you can use.
“Keratosis Pilaris,” Updated 2011, Nov 22, Updated by Kevin Berman, M.D., PhD., A.D.A.M. Medical Encyclopedia
“Treating ‘Chicken Skin’ Bumps: Keratosis Pilaris,” Date Unknown, Audrey Kunin, M.D. The Dr. Oz Show
Published On: August 09, 2012